MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK SPHERE TIBIAL INSERT; FIXED TIBIAL INSERT SIZE 1 / 10 MM RIGHT

MEDACTA INTERNATIONAL SA GMK SPHERE TIBIAL INSERT; FIXED TIBIAL INSERT SIZE 1 / 10 MM RIGHT
Catalog Number 02.12.0110FR
Health Effect - Clinical Code Pain (1994)
Date of Event 06/30/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 26 july 2017.Lot 142847: (b)(4) items manufactured and released on 06 june 2014.Expiration date: 2019-04-30.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.On 28 july 2017 the medical affairs director checked the x-ray commenting as following: 7 months after primary tkr the insert fixation screw got loose in the joint.It was immediately removed with an arthroscopic operation.No consequence should be expected for the absence of the screw in the future life of the implant.According to report, there is minimum damage to the femoral component surface, in an area of marginal or negligible bearing, therefore little or no further consequence should be expected from this event.The cause for self-unscrewing of the insert screw is not known: one possibility is insufficient tightening torque, but other unknown conditions may also play a role.
 
Event or Problem Description
During routine follow-up 8 months after primary, the study assistant noticed on the patients x-ray that the screw in the insert appeared to be in the incorrect position.The x-ray was sent to medacta international for examination by a knee bioengineer who confirmed (on (b)(6) 2017) that the screw was not fixed and whilst the screw had not migrated out completely was definitely migrating out.The advice given was to inform the surgeon and remove the screw as soon as possible before damage to articulating surfaces can occur.The patient presented at emergency department on (b)(6) with pain in her knee and was sent to surgery when, on x-ray, it was noticed the screw was sitting in the lateral pocket of the knee.The surgeon, using scope, removed the screw and identified small scratches on, what appears to be, a non articulating part of the femoral implant.
 
Additional Manufacturer Narrative
On 08 september 2017 the r&d project manager performed a visual inspection of the explanted insert fixation screw and commented as follows: loosened insert safety screw occurred eight months after primary surgery removed by arthroscopy.The threaded part and the screw looks damaged.The screw has been plastically deformed once, backed out from the baseplate, was interposed between the femoral component and the tibia insert and underwent to the body load.No other components have been explanted.The most-likely cause for self-unscrewing of the screw after few months from implantation, was insufficient tightening torque.Using a screwdriver provided with a torque limitation would prevent this event.Torque limiter screwdriver is already available and its use is mandatory.

Brand Name
GMK SPHERE TIBIAL INSERT
Common Device Name
FIXED TIBIAL INSERT SIZE 1 / 10 MM RIGHT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key6760053
Report Number3005180920-2017-00423
Device Sequence Number1571166
Product Code JWH
UDI-Device Identifier07630030825941
UDI-Public07630030825941
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K121416
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2019
Device Catalogue Number02.12.0110FR
Device Lot Number142847
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/18/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/03/2017
Supplement Date Received by Manufacturer07/03/2017
Initial Report FDA Received Date08/02/2017
Supplement Report FDA Received Date09/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR